Flash Flood, Powhatan
- When
- August 16, 11:50 PM EST to 11:59 PM EST
- Where
- Powhatan County, 0.88 mi NE of Powhatan
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.539, -77.919
Many roads were flooded across the county.
Thunderstorms with very heavy rain produced flash flooding over portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Thunderstorms with very heavy rain produced flash flooding over portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 16, 7:47 PM EST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
847 PM EDT THU AUG 16 2007
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE MID ATLANTIC REGION TONIGHT AND
MOVE SLOWLY SOUTHWARD THROUGH VIRGINIA ON FRIDAY. HIGH PRESSURE
BUILDS IN FROM THE NORTH ON SATURDAY AND WILL MOVE OFF THE COAST
ON SUNDAY. A WARM FRONT LIFTS INTO THE MID ATLANTIC REGION LATE
SUNDAY NIGHT INTO MONDAY. WEAK HIGH PRESSURE WILL BUILD BACK INTO
THE AREA TUESDAY THROUGH THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
QUITE AN EVENING AS MULTIPLE WRNGS HAVE BEEN ISSUED...PRIMARILY
FOR WIND...WITH A FEW REPORTS OF HAIL AS WELL (SEE LATEST LSRAKQ FOR
ALL THE DETAILS). SVR THREAT APPEARS TO BE DIMINISHING AS MAIN
OUTFLOW BNDRY HAS RACED WELL OUT AHEAD OF PRECIP SHIELD. LATEST
OBS INDICATE OUTFLOW BNDRY ITSELF NOW PACKING WINDS 30-45 MPH. FOR
PRECIP CHC...HAVE BOOSTED POPS TO LKLY FOR BULK OF CNTRL VA/METRO
RICHMOND THRU MIDNGT...SCTD POPS ELSEWHERE. KEEPING WATCH GOING
FOR NOW....EXCEPT WILL DROP NORTHAMPTON CNTY NC (PER COORD W/
RALEIGH NWS).
AFTER MIDNGT...LARGE MCS CURRENTLY NOW OVER SRN OHIO/WV/ERN KY
WILL POTENTIALLY AFFECT THE CWA...SO HAVE CONTD WITH SCTD POPS
40-50% FOR ALL VA/MD ZONES. PROBABLY NOT SVR AS LOW LVLS HAVE BEEN
WORKED OVER PRETTY WELL THIS EVENING BUT STILL POTENTIAL FOR MODERATE
GUSTY WINDS/HVY RAIN/LIGHTNING. ADJUSTED LOW TEMPS A FEW DGRS
DOWNWRD BASED ON AREAS THAT HAVE RECEIVED QUICKLY DROPPING INTO
LWR 70S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
EXPECT WEAKENING NOCTURNAL JET AFTER 12Z...SO HAVE DROPPED POPS
BACK TO 20% FOR THE MRNG HRS...THEN RAISED POPS INTO 30-40% BY
ERLY AFN WITH THE ACTUAL FRONT. IT WILL BE HOT FOR ONE MORE
DAY...ESP ACRS SRN ZONES...BUT NRN AREAS LIKELY ONLY HIT ABOUT
90F. MUCH MORE PLEASNT CONDITIONS WITH LOW HUMIDITY AND TEMPS
DROPPING A BIT BELOW NORMAL FOR THE WEEKND. HAVE LINGERED POPS FRI
EVENG...THEN DRYING FROM N TO S. FAVOR GFS FOR SAT/SUNDAY...A
LITTLE LESS AMPLIFIED THAN THE NAM. DRY SAT THRU SUN MRNG...THEN
BNDRY SLOWLY PUSHES BACK NWD FOR SCHC POPS SUN AFTN MAINLY IN THE
PIEDMNT AND ACRS NC.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
DECENT AGREEMNT BETWN GFS/ECMWF THAT WARM FRONT HANGS UP SOMEWHERE ACRS
CWA MON/MON NGT. HAVE GONE WITH 30-40% CHC POPS TO ACCT FOR THIS.
TUE THROUGH THU HAVE GONE WITH 20% DIURNAL TSTMS (MAINLY LATE
AFTN/EVENG)...OTHERWISE TEMPS WARM BACK INTO UPR 80S TO LWR/MID
90S.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
TONIGHT SHOULD SEE A REPEAT OF FOG AT ECG/SBY. EXPECT ECG
MVFR...BUT SBY MAY DROP TO IFR VIS BY 09Z. VFR CONDS PREVAIL
TODAY...BUT WIND GUSTS OF 20-23 KT EXPECTED ACROSS ALL OF THE TAF
SITES. CHANCE FOR SHWRS/TSTMS SLIGHT THROUGH THE EVENING HOURS BUT
WILL INCREASE OVERNIGHT FRIDAY AS THE NEXT COLD FRONT APPROACHES
FROM THE NORTHWEST.
&&
.MARINE...
WINDS/WAVES CURRENTLY HAVE DROPPED TO BELOW SCA CRITERIA
THIS AFTN...HOWEVER THE NEXT SOUTHERLY SURGE WILL BE UNDERWAY
SHORTLY EARLY THIS EVENING AS THE FRONT CONTINUES TO NUDGE SOUTH
TOWARD THE MID ATLC REGION. TIGHTENING PRESSURE GRADIENT WILL ALLOW
FOR A 30-40 KT NOCTURNAL JET TO DEVELOP BTWN 1-3KFT...STILL FEEL
CONFIDENT THAT A GOOD PORTION OF THIS MOMENTUM WILL EFFECTIVELY MIX
DOWN OVER THE WATERS GIVEN THE WARM WATER SURFACE TEMPS. THEREFORE
HAVE CONTINUED WITH SMALL CRAFT ADVISORIES OVER ALL WATERS THROUGH
TONIGHT. MEANWHILE...STILL ANTICIPATE SCA CONDITIONS AREA-WIDE
BEHIND THE COLD FRONT LATE FRI NIGHT THROUGH AT LEAST EARLY SAT WITH
THE DECENT LLVL COLD ADVECTION/NORTHERLY SURGE WHICH THE GFS/ECMWF
HAVE BEEN CONSISTENT IN SHOWING OVER THE PAST SEVERAL RUNS.
&&
.CLIMATE...
TODAY THU AUG 16TH...NORFOLK TIED REC HIGH OF 96F...RICHMOND HIT
100F...ONE DEGREE SHY OF THE RECORD (101 IN 1954).
RCRD HIGH TEMPS FRI (AUG 17TH)
RIC........99/1988
ORF........98/1988
SBY........97/1997
ECG........99/1988
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ630>633-650-
652-654-656-658.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...LKB
AVIATION...CY
MARINE...BKH
CLIMATE...25/LKBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1115 PM EDT THU AUG 16 2007 MDZ021>025-VAZ094-099-100-180315- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA- 1115 PM EDT THU AUG 16 2007 ...SEVERE THUNDERSTORM WATCH 611 IN EFFECT UNTIL 6 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...THE EASTERN SHORE OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...WITH THE MAIN THREAT BEING DAMAGING WINDS. IN ADDITION TO DAMAGING WINDS...SMALL HAIL...MODERATE TO HEAVY RAINFALL AND OCCASIONAL TO FREQUENT LIGHTNING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ013>017-030>032-102-VAZ095>098-180315- HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN- PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-SUFFOLK- CHESAPEAKE-VIRGINIA BEACH- 1115 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...WITH THE MAIN THREAT BEING DAMAGING WINDS. MODERATE TO HEAVY RAINFALL AND OCCASIONAL TO FREQUENT LIGHTNING WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...WITH THE MAIN THREAT BEING DAMAGING WINDS. IN ADDITION TO DAMAGING WINDS...SMALL HAIL...MODERATE TO HEAVY RAINFALL AND OCCASIONAL TO FREQUENT LIGHTNING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ012-VAZ048-049-060>063-065>072-079>083-087>090-092-093-180315- NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND- HANOVER-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD- HENRICO-KING WILLIAM-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY- NEW KENT-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON- ISLE OF WIGHT- 1115 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...WITH THE MAIN THREAT BEING DAMAGING WINDS. MODERATE TO HEAVY RAINFALL AND OCCASIONAL TO FREQUENT LIGHTNING WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...WITH THE MAIN THREAT BEING DAMAGING WINDS. IN ADDITION TO DAMAGING WINDS...SMALL HAIL...MODERATE TO HEAVY RAINFALL AND OCCASIONAL TO FREQUENT LIGHTNING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. VAZ064-073>078-084>086-091-180315- CAROLINE-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND- LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-YORK- 1115 PM EDT THU AUG 16 2007 ...SEVERE THUNDERSTORM WATCH 611 IN EFFECT UNTIL 6 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...WITH THE MAIN THREAT BEING DAMAGING WINDS. IN ADDITION TO DAMAGING WINDS...SMALL HAIL...MODERATE TO HEAVY RAINFALL AND OCCASIONAL TO FREQUENT LIGHTNING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ANZ633-650-652-654-656-658-180315- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 1115 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A CHANCE OF THUNDERSTORMS ON FRIDAY. WIND GUSTS OVER 35 KTS WILL BE POSSIBLE. BOATERS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER FRIDAY AFTERNOON BEFORE VENTURING OUT...ESPECIALLY SOUTH OF A NEW POINT COMFORT...PARRAMORE ISLAND LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ANZ630>632-180315- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- 1115 PM EDT THU AUG 16 2007 ...SEVERE THUNDERSTORM WATCH 611 IN EFFECT UNTIL 6 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY AND THE SOUTHERN CHESAPEAKE BAY. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A CHANCE OF THUNDERSTORMS ON FRIDAY. WIND GUSTS OVER 35 KTS WILL BE POSSIBLE. BOATERS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER FRIDAY AFTERNOON BEFORE VENTURING OUT...ESPECIALLY SOUTH OF A NEW POINT COMFORT...PARRAMORE ISLAND LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. MCNATT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1059 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 2 WSW DOWNTOWN RICHMOND 37.52N 77.51W
08/16/2007 E0.88 INCH CITY OF RICHMOND VA PUBLIC
&&
ALSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1128 PM EDT THU AUG 16 2007 VAZ067-068-080-170445- AMELIA VA-DINWIDDIE VA-NOTTOWAY VA- 1128 PM EDT THU AUG 16 2007 ...STRONG THUNDERSTORMS CONTINUE OVER THE EASTERN VIRGINIA PIEDMONT AND SOUTH CENTRAL VIRGINIA... AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A GROUP OF STRONG THUNDERSTORMS NEAR MANNBORO...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR AMMON AT 1135 PM EDT...FORD AT 1140 PM EDT...WALKERS...AND...FORD AT 1145 PM EDT...CHURCH ROAD...AND...FIVE FORKS AT MIDNIGHT EDT...SUTHERLAND AT 1205 AM EDT...PETERSBURG AIRPORT...AND...ADDISON AT 1215 AM EDT. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. RAINFALL RATES OF TWO TO THREE INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MCNATT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1147 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG GARYSVILLE 37.25N 77.16W
08/16/2007 PRINCE GEORGE VA PUBLIC
LARGE TREES DOWN. LARGE TREE FELL ON A HOUSE.
BRANDCHESTER LAKES SUBDIVISION
&&
JFOSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1154 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL 1 E CHESTER 37.35N 77.42W
08/16/2007 M0.88 INCH CHESTERFIELD VA TRAINED SPOTTER
&&
WAMSLEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1212 AM EDT FRI AUG 17 2007 VAZ061-068-069-170515- AMELIA VA-CUMBERLAND VA-POWHATAN VA- 1212 AM EDT FRI AUG 17 2007 ...STRONG THUNDERSTORM MOVING INTO CUMBERLAND COUNTY IN THE EASTERN VIRGINIA PIEDMONT... AT 1212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CUMBERLAND...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR TOBACCOVILLE AT 1220 AM EDT... BALLSVILLE AT 1225 AM EDT...BELONA AT 1230 AM EDT...BELONA AT 1235 AM EDT...MACON AT 1240 AM EDT...POWHATAN AT 1245 AM EDT. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MCNATT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1225 AM EDT FRI AUG 17 2007 NCZ012>014-170530- GATES NC-HERTFORD NC-NORTHAMPTON NC- 1225 AM EDT FRI AUG 17 2007 ...STRONG THUNDERSTORM MOVING QUICKLY TO THE SOUTH... AT 1225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A LINE OF STRONG THUNDERSTORMS 7 MILES NORTHEAST OF MURFREESBORO...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BARTONSVILLE AT 1230 AM EDT...RIDDICKSVILLE AT 1235 AM EDT...WYANOKE AT 1240 AM EDT...DORT AT 1245 AM EDT...RODUCO AT 1250 AM EDT...REYNOLDSON AT 1255 AM EDT. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. WAMSLEY
The Norfolk radar (KAKQ), 102 km away, was scanning. The volume nearest the first event began at 04:49 UTC.
1 flash flood. Local standard time, as filed.
Many roads were flooded across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57363.